Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Light bleeding
    avatar
    bg093 posted:
    I am on the Nuva Ring. I got over my period 5 days ago. Yesterday i had some light brown discharge and today i have a little more redish discharge. I have a little bit of abdominal cramping. I am not quite sure what is going on? I have been on the ring for about 2 years.
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear bg: My best GUESS would be that you are experiencing breakthrough bleed or spotting due to the hormones in your NuvaRing. Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

    When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is the more common reason in longer term users like yourself. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is more likely to occur in the initial months of use.

    Abdominal cramping can arise if there is a pelvic infection (eg chlamydia). Again this would be unlikely if you have no risks for a sexually transmitted infection. Cramping can occur if there is spotting or flow---this would be my best GUESS in your case. Finally cramping can come from the bowel as well as GYN conditions.

    Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists or worsens you should return to your GYN or clinic.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.